Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 140, NWS Memphis, TN

May 25, 2009Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 25, 2009, 6:45 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2009, 6:45 PM CDT (23:45 UTC)
Expired
May 25, 2009, 7:15 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:27 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 25, 3:27 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT MON MAY 25 2009

.DISCUSSION...
TROPICAL LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHWEST MO AT
DISCUSSION TIME... UP FROM A POSITION IN EAST CENTRAL AR 24 HOURS
PREVIOUS. THE MIDSOUTH WAS FIRMLY IN THE WARM SECTOR WITH DEEP
SOUTHERLY FLOW. THUNDERSTORM COVERAGE AND INTENSITY WAS ENHANCED
BY A SHORTWAVE LIFTING NORTH FROM LA INTO EASTERN AR. 19Z LAPS DATA
ESTIMATED SURFACE BASED CAPES NEAR 2000 J/KG OVER THE MIDSOUTH.

A SYNOPTIC BOUNDARY LOCATED NORTH AND PARALLEL TO I40 YESTERDAY
SERVED TO ENHANCE FLASH FLOODING AND WEAK TROPICAL TORNADO
POTENTIAL. NO SUCH SYNOPTIC BOUNDARY TODAY...BUT NUMEROUS STORM
SCALE OUTFLOW BOUNDARIES PERSIST. WOULD NOT RULE OUT A FUNNEL
CLOUD OR TWO MAINLY WEST OF THE MS RIVER...BUT PRIMARY CONCERN
THROUGH SUNDOWN IS BRIEF HEAVY RAIN... STRONG WINDS AND LIGHTNING.

REMNANTS OF THE TROPICAL LOW WILL CONTINUE TO WEAKEN AND LIFT INTO
THE MID MS RIVER VALLEY ON TUESDAY. DEEP SUPTROPICAL MOISTURE WILL
REMAIN OVER THE MIDSOUTH THROUGH WEDNESDAY. EXPECT SUFFICIENTLY WEAK
CONVECTIVE INHIBITION SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY...
PEAKING IN THE AFTERNOON.

A POSITIVELY TILTED UPPER TROF WILL SINK INTO THE CENTRAL PLAINS
WEDNESDAY NIGHT... AND DROP SOUTHEAST INTO THE MIDSOUTH ON
THURSDAY. THIS FEATURE WILL DRIVE A PACIFIC COLD FRONT THROUGH
THE MIDSOUTH THURSDAY MORNING. NOT MUCH OF A COOL DOWN WITH THIS
FRONT... BUT DEWPOINTS WILL DROP AS MUCH AS 10 DEGREES. THE DRIER
LOW LEVEL AIR SHOULD BRING THE RECENT WET SPELL TO AN END. BROAD
UPPER LEVEL RIDGING SHOULD KEEP THE MAIN STORM TRACK TO THE NORTH
OF THE MIDSOUTH FOR THE UPCOMING WEEKEND...RESULTING IN DRY AND
SEASONABLY WARM TEMPERATURES TO CLOSE OUT THE MONTH OF MAY.

PWB

&&

.AVIATION...
18Z TAFS

SATELLITE PICS INDICATE DEVELOPMENT OF CU INTO STREETS ESPECIALLY
THE WEST HALF OF CWA. WITH PLENTY OF SUNSHINE...CONTINUED DEVELOPMENT
AND INTENSIFYING OF TS THROUGH THE AFTERNOON. MEM AND JBR SEEM TO BE
IN THE MAINSTREAM AT THIS TIME. WITH TS TRAINING IN MIND...COULD BE
A DOWNPOUR...THEN A BREAK...THEN ANOTHER HEAVY SHOWER. MKL AND TUP
WILL LIKELY GET TS THIS AFTERNOON...BUT MAYBE NOT SO OFTEN.
CEILINGS TO BE 030 WEST TO 045 EAST THIS AFTERNOON. ACTIVITY WILL
CONTINUE INTO THE EVENING AND BE MOSTLY QUIET TNGT. CEILINGS WILL
GO DOWN ACCOMPANIED BY A LITTLE BR JBR AND MKL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  71  87 /  50  60  40  50
MKL  68  81  68  86 /  40  70  40  50
JBR  67  83  68  86 /  50  50  40  50
TUP  67  82  68  86 /  40  70  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 25, 3:48 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
348 AM CDT MON MAY 25 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
348 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED VERY HEAVY RAINFALL OF 1 TO 2 INCHES OR MORE MAY CAUSE
FLASH FLOODING IN A FEW LOCATIONS ACROSS THE ENTIRE MIDSOUTH AND
FORECAST AREA.

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY DOWNPOURS
AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH
AND FORECAST AREA...MAINLY BETWEEN 11 AM AND 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALIZED HEAVY RAINFALL AND FLASH FLOODING AS WELL AS SCATTERED
STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
TUESDAY THROUGH THURSDAY MAINLY DURING THE AFTERNOON AND EVENING
HOURS ACROSS MUCH OF THE MIDSOUTH AND FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

In the hours before

Special weather statement, May 25, 2:46 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT MON MAY 25 2009

ARZ028-TNZ019-048-252015-
MISSISSIPPI AR-LAUDERDALE TN-DYER TN-
246 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES WEST OF RIPLEY AT 246 PM CDT...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN IS ALSO LIKELY WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DYER...LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE...OPEN LAKE AND
SUNK LAKE.
Special weather statement, May 25, 3:03 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT MON MAY 25 2009

ARZ026>028-252030-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
303 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF LEPANTO AT 303 PM CDT...MOVING
NORTH AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR CARAWAY...LEPANTO...MARKED TREE AND TYRONZA...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 330 PM CDT.
Special weather statement, May 25, 3:13 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 25 2009

ARZ009-252045-
CLAY AR-
313 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF CORNING AT 314 PM CDT...
MOVING NORTHWEST AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY COUNTY...INCLUDING LOCATIONS NEAR CORNING...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 345 PM CDT.
Special weather statement, May 25, 4:22 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT MON MAY 25 2009

TNZ020-021-052-252145-
CARROLL TN-GIBSON TN-MADISON TN-
422 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES EAST OF JACKSON AT 422 PM CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CARROLL...GIBSON AND MADISON COUNTIES...INCLUDING LOCATIONS
NEAR HUMBOLDT...JACKSON...MILAN AND TRENTON...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 445
PM CDT.
Special weather statement, May 25, 6:25 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON MAY 25 2009

TNZ002-260000-
OBION TN-
625 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER UNION CITY AT 625 PM CDT...MOVING
NORTHWEST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN OBION COUNTY...INCLUDING LOCATIONS NEAR UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 700 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:12 PM CDTTornado WarningMEGCrockett, Dyer48 min
May 24, 9:26 PM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale3 hr
May 24, 9:49 PM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale23 hr
May 24, 10:06 PM CDTFlash Flood WarningMEGChester, Hardeman, Haywood, Madison2 hr
May 24, 10:52 PM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Lake, Obion3 hr
May 25, 12:59 PM CDTAreal Flood AdvisoryMEGShelby2 hr
May 25, 6:40 PM CDTSevere Thunderstorm WarningMEGObion18 min
May 24, 7:29 PM CDTTornado WarningMEGCraighead, Poinsett46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.